Chaparral (Larrea mexicana)
A new case of liver disease following long term use of chaparral has been published in the Journal of the American Medical Association. Several cases in the early 1990s had sparked voluntary removal of chaparral from store shelves by herbal manufacturers. In the current case, a 60 year old woman took 1-2 caps of chaparral a day for ten months. She developed hepatitis, and no other cause than the chaparral ingestion could be discovered. She required a liver transplant.
Chaparral Safety Alert!
People should not take the herbal product chaparral because it has been associated with acute toxic hepatitis, a severe liver illness, FDA warned Dec. 10, 1992. Patients with underlying liver damage who take the herb or products containing it could face severe irreversible liver damage, even death. FDA advised consumers:
* If you are taking chaparral, stop immediately.
* If have taken chaparral and know you have liver disease or another serious disease, see your doctor immediately.
Chaparral herbal products are prepared by grinding the leaves of an evergreen desert shrub known as the creosote bush or "greasewood" and either packing them into pills or brewing into tea. Chaparral attracted the attention of the scientific community in 1959 when several cancer patients appeared to have been helped by its use. Subsequent testing found that chaparral's effects upon cancer was mixed, including the disturbing finding that a majority of malignancies were stimulated by chaparral's major active ingredient.
Simply because a dietary supplement is "natural" doesn't mean it's safe. That's what at least 13 people learned the hard way, after taking chaparral (Larrea tridentata), an evergreen desert shrub found in the southwestern U.S. and Mexico. Whether the herb alleviated their arthritis, allergies, asthma and skin conditions, helped them lose weight, or "cleansed" their blood, as it claims to do, is not known. What is known is that this folkloric Native American remedy damaged their livers.